Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 2014, 3:45 PM CDT for Van Buren County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 3:45 PM CDT (20:45 UTC)
- Expired
- May 12, 2014, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:27 PM CDT | TSTM WND GST 60 | Birmingham, IA | ZERO VISIBILITY IN HEAVY RAIN ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
739
WUUS53 KDVN 122045
SVRDVN
IAC177-122130-
/O.NEW.KDVN.SV.W.0045.140512T2045Z-140512T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHEAST IOWA...
* UNTIL 430 PM CDT
* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BLOOMFIELD...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILTON AROUND 355 PM CDT.
DOUDS/LEANDO AROUND 410 PM CDT.
BIRMINGHAM AROUND 425 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE LEBANON...SELMA AND KILBOURN.
OTHER LOCATIONS AFFECTED INCLUDE VAN BUREN COUNTY FAIRGROUNDS AND
BENTONSPORT COUNTY PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4066 9218 4090 9219 4090 9185 4072 9176
4061 9195 4060 9219 4066 9219
TIME...MOT...LOC 2045Z 229DEG 32KT 4068 9232
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
SHEETS2 follow-up statements
843
WWUS53 KDVN 122102
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT MON MAY 12 2014
IAC177-122130-
/O.CON.KDVN.SV.W.0045.000000T0000Z-140512T2130Z/
VAN BUREN IA-
402 PM CDT MON MAY 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VAN BUREN
COUNTY UNTIL 430 PM CDT...
AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MILTON...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DOUDS/LEANDO AROUND 410 PM CDT.
BIRMINGHAM AROUND 425 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE SELMA AND KILBOURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4066 9218 4090 9219 4090 9185 4078 9179
4061 9206 4060 9219 4066 9219
TIME...MOT...LOC 2101Z 229DEG 32KT 4077 9218
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
SHEETS109
WWUS53 KDVN 122128
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT MON MAY 12 2014
IAC177-122136-
/O.EXP.KDVN.SV.W.0045.000000T0000Z-140512T2130Z/
VAN BUREN IA-
428 PM CDT MON MAY 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VAN BUREN COUNTY
WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO NORTHERN VAN
BUREN COUNTY AND A WARNING REMAINS IN EFFECT FOR NORTHERN VAN BUREN
COUNTY UNTIL 515 PM CDT.
ADDITIONAL STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
LAT...LON 4066 9218 4090 9219 4090 9185 4078 9179
4061 9206 4060 9219 4066 9219
TIME...MOT...LOC 2126Z 229DEG 32KT 4091 9196
$$
SHEETS
!What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:27 PM CDT, 18 minutes earlier.
Area forecast discussion, May 12, 3:27 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 327 PM CDT MON MAY 12 2014 .SYNOPSIS... ISSUED AT 325 PM CDT MON MAY 12 2014 12Z UA ANALYSIS HAS AN 850MB LOW IN NORTHERN MINNESOTA WITH ANOTHER IN SOUTHEAST NEBRASKA. A STRONG 850MB COLD FRONT RAN SOUTH FROM THE NEBRASKA LOW INTO SOUTHEAST NEW MEXICO. A STRONG LLJ RAN FROM THE GULF COAST INTO THE WESTERN GREAT LAKES BRINGING VERY MOIST AIR AHEAD OF THE 850MB COLD FRONT. SATELLITE/RADAR TRENDS THROUGH MID AFTERNOON SHOW THINNING OF THE HIGH CLOUDS FOR AREAS GENERALLY ALONG/EAST OF THE MISSISSIPPI RIVER. RADAR HAS STORMS SLOWLY BECOMING MORE NUMEROUS ALONG AND JUST AHEAD OF THE COLD FRONT. 18Z SFC ANALYSIS HAS LOWS WEST OF KFOD AND NORTHEAST OF KSTJ. THE MAIN COLD FRONT CONNECTED THE TWO LOWS AND THEN RAN SOUTH INTO EASTERN OKLAHOMA. DEW POINTS AHEAD OF THE COLD FRONT WERE IN THE 60S WITH 30S AND 40S ACROSS MUCH OF THE PLAINS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 325 PM CDT MON MAY 12 2014 BASED ON RADAR TRENDS THE PAST FEW HOURS...THE MAIN LINE OF STORMS NEAR THE COLD FRONT WILL SLOWLY BECOME MORE WIDESPREAD THROUGH SUNSET AND SLOWLY MOVE EAST. AHEAD OF THESE STORMS ISOLATED TO SCATTERED CONVECTION WILL SLOWLY DEVELOP THROUGH SUNSET. IF INDIVIDUALS STORMS CAN EVOLVE INTO AN ORGANIZED LINE...THE POTENTIAL FOR SEVERE STORMS WOULD INCREASE. A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA DURING THE EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH THE AREA. AFTER MIDNIGHT...THE SHOWERS AND THUNDERSTORMS WILL SLOWLY EXIT THE EASTERN HALF OF THE AREA WHILE SHOWERS PERSIST ELSEWHERE. BY SUNRISE RAIN IS EXPECTED TO END ACROSS THE FAR WESTERN AREAS. ON TUESDAY...SHOWERS WILL END FROM WEST TO EAST DURING THE MORNING WITH MOST OF THE AREA DRY TUESDAY AFTERNOON. TEMPERATURES TUESDAY WILL BE AROUND 10 DEGREES BELOW NORMAL. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 325 PM CDT MON MAY 12 2014 DRY CONDITIONS WILL BE SEEN ACROSS THE TUESDAY NIGHT AS HIGH PRESSURE PUSHES INTO THE AREA. ATTENTION THEN TURNS TO THE SYSTEM MOVING OUT OF THE SOUTHERN PLAINS. WEDNESDAY THROUGH THURSDAY THE NEXT STORM SYSTEM MOVES NORTHEAST FROM THE SOUTHERN PLAINS AND INTO THE OHIO VALLEY. DRY CONDITIONS SHOULD BE SEEN ACROSS THE AREA WEDNESDAY MORNING WITH SHOWERS DEVELOPING IN THE AFTERNOON. THE SHOWERS WILL SLOWLY INCREASE IN AREAL COVERAGE WEDNESDAY NIGHT AND THURSDAY AS THE STORM SYSTEM MOVES INTO THE EASTERN GREAT LAKES. TEMPERATURES WEDNESDAY THROUGH THURSDAY WILL AVERAGE WELL BELOW NORMAL FOR MID MAY. THURSDAY NIGHT ON... THE MODELS CONTINUE TO AGREE THAT ABNORMALLY COOL CONDITIONS WILL BE SEEN ACROSS THE AREA THROUGH SATURDAY WITH TEMPERATURES MODERATING BACK TOWARD NORMAL BY EARLY NEXT WEEK. THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS FOR THURSDAY NIGHT AND FRIDAY AS DISTURBANCES CONTINUE TO ROTATE AROUND THE UPPER LOW OVER THE GREAT LAKES. FRIDAY NIGHT AND SATURDAY MAINLY DRY CONDITIONS ARE EXPECTED ACROSS THE AREA AS HIGH PRESSURE MOVES THROUGH THE MIDWEST. IF WINDS BECOME LIGHT ENOUGH AND SKIES CLEAR FRIDAY NIGHT...THERE IS A POTENTIAL FOR FROST. SATURDAY NIGHT THROUGH MONDAY THE MODEL CONSENSUS HAS MAINLY DRY CONDITIONS ACROSS THE AREA AS THE HIGH MOVES INTO THE EASTERN GREAT LAKES AND WEAK SOUTHERLY FLOW DEVELOPS. SEVERAL OF THE GLOBAL MODELS HAVE WEAK DISTURBANCES MOVING THROUGH IN THE FLOW ALOFT. IF SUFFICIENT MOISTURE IS AVAILABLE...ISOLATED SHOWERS CANNOT BE RULED OUT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1232 PM CDT MON MAY 12 2014 VERY MOIST ENVIRONMENT ALONG WITH SURFACE HEATING AND APPROACHING COLD FRONT WILL COMBINE FOR INCREASING COVERAGE OF SHOWERS AND STORMS ACROSS THE AREA THIS AFTERNOON/EVENING. COPIOUS MOISTURE SHOULD RESULT IN MVFR TO IFR CONDITIONS WITH THE STORMS... WITH RISK OF A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL. COLD FRONT IS EXPECTED TO PASS THROUGH THIS EVENING AND EXIT BY EARLY OVERNIGHT BRINGING END TO PRECIPITATION. IN THE WAKE OF THE FRONT ANTICIPATE LOW CLOUDS WITH MVFR TO IFR CIGS AND GUSTY WESTERLY WINDS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...05
Hazardous weather outlook, May 12, 3:38 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 338 AM CDT MON MAY 12 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 338 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS AS A COLD FRONT PUSHES EAST ACROSS IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH ANY DISCRETE SUPERCELLS THAT FORM AHEAD OF THE FRONT. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GROSS/DLF
In the hours before
Special weather statement, May 12, 10:27 AM CDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT MON MAY 12 2014
IAZ053-054-064>068-ILZ015-121615-
CEDAR-CLINTON-JACKSON-JOHNSON-JONES-MUSCATINE-ROCK ISLAND-SCOTT-
1027 AM CDT MON MAY 12 2014
...STRONG THUNDERSTORM MOVING THROUGH EAST CENTRAL IOWA...
AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICHOLS...OR 13 MILES SOUTH OF WEST
BRANCH...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ATALISSA AROUND 1035 AM CDT...
ROCHESTER AND WILTON AROUND 1040 AM CDT...
BENNETT AROUND 1050 AM CDT...
WHEATLAND AROUND 1100 AM CDT...
CALAMUS AROUND 1105 AM CDT...
WELTON AND GRAND MOUND AROUND 1110 AM CDT...
PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY RAIN...CAN BE
EXPECTED WITH THIS STORM.
LAT...LON 4214 9086 4192 9042 4152 9051 4140 9135
4165 9138
TIME...MOT...LOC 1526Z 232DEG 48KT 4153 9130
SHEETSSpecial weather statement, May 12, 2:20 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT MON MAY 12 2014
IAZ076-077-087-098-MOZ009-010-122030-
WASHINGTON IA-VAN BUREN IA-KEOKUK IA-JEFFERSON IA-CLARK MO-
SCOTLAND MO-
220 PM CDT MON MAY 12 2014
...STRONG THUNDERSTORMS LIKELY BY MID AFTERNOON...
AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHERN MISSOURI...ABOUT 50 MILES SOUTHWEST
OF KEOSAUQUA...OR 35 MILES WEST OF MEMPHIS. THIS STORM WAS MOVING
NORTHEAST AROUND 30 MPH AND WAS CAPABLE OF PRODUCING PENNY SIZE
HAIL...TORRENTIAL RAINFALL...AND WIND GUSTS UP TO 45 MPH.
THIS STORM...ALONG WITH OTHER DEVELOPING THUNDERSTORMS WILL MOVE
INTO FAR NORTHEAST MISSOURI AND SOUTHEAST IOWA...MAINLY WEST OF A
LINE FROM WASHINGTON TO KAHOKA BETWEEN 3 AND 4 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR EASTERN IOWA...NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS
FOR POSSIBLE WARNINGS.
&&
LAT...LON 4128 9240 4132 9175 4025 9175 4025 9195
4029 9196 4030 9196 4030 9235 4060 9236
4061 9219 4115 9219 4116 9241 4125 9242
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:46 PM CDT | Special Weather Statement | DVN | Benton, Buchanan | 59 min |
| May 12, 12:28 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Iowa, Linn | 62 min |
| May 12, 9:08 AM CDT | Special Weather Statement | DVN | Henry, Iowa, Jefferson, Johnson, Keokuk, Van Buren and 1 more | 67 min |
| May 12, 10:27 AM CDT | Special Weather Statement | DVN | Cedar, Clinton, Muscatine, Scott | 48 min |
| May 12, 2:20 PM CDT | Special Weather Statement | DVN | Jefferson, Van Buren | 70 min |
| May 12, 4:19 PM CDT | Special Weather Statement | DVN | Iowa | 26 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 51 min |
| May 12, 4:35 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 25 min |
| May 12, 4:48 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 42 min |
| May 12, 5:11 PM CDT | Special Weather Statement | DVN | Cedar | 34 min |
| May 12, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa, Muscatine, Washington | 42 min |
| May 12, 6:39 PM CDT | Special Weather Statement | DVN | Clinton, Des Moines, Jackson, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.